OTTAWA — Health Canada is warning that a prescription drug used for seizure disorders and for anxiety and sleep disorders is being recalled because of the discovery of some oversized tablets.
The pms-Phenobarbital tablets in the 60-milligram size contain more phenobarbital than they should, exposing patients to the potential risk of overdose.
- Celebrity deaths 2018: All the stars we lost too soon 46 Pictures
- Photos: Starbucks Reserve Roastery NYC reconnects you with your coffee 48 Pictures
The Canadian distributor, Pharmascience Inc. of Montreal, is recalling all lots on the market.
Symptoms of an overdose may include uncontrolled eye movements, lack of muscle co-ordination, impaired speech, extreme drowsiness, and decreased breathing and heart rate. The symptoms may begin within one or two hours after taking a phenobarbital overdose.
An overdose may be life-threatening and can result in a coma and-or cardiac arrest.
Anyone using pms-Phenobarbital 60-milligram tablets should return them to their pharmacist for a replacement, but shouldn’t stop taking medication without consulting a health-care provider.
Sudden discontinuation could cause withdrawal symptoms, including irritability, headache, dizziness, sweating, tremors, nausea, vomiting, abdominal cramps, weight loss or anorexia, nightmares or insomnia.
For those using it as an anti-seizure medication, suddenly stopping could lead to an increase in seizures.
Consumers with questions can contact Health Canada at 613-957-2991 or toll-free at 1-866-225-0709.
To date, no adverse reactions from the use of pms-Phenobarbital 60-mg tablets have been reported to Health Canada.